Oklahoma, 2005

Damaging Winds in Oklahoma, July 1, 2005

July 1, 2005 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms during the early morning hours across the central and eastern Oklahoma panhandle produced high winds. no injuries and no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the early morning hours across the central and eastern Oklahoma panhandle produced high winds. Except for some trees and tree limbs blown down...no injuries and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 2:20 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 2:20 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT THU JUN 30 2005

.DISCUSSION...
COLD FRONT HAS BECOME STATIONARY SOUTHWEST TO NORTHEAST ACROSS THE
PANHANDLES THIS AFTERNOON. MID LEVEL SHORT WAVE MOVING NORTHEAST
FROM NORTHERN NEW MEXICO WILL COMBINE WITH MOISTURE CONVERGENCE
ALONG THE FRONT TO HELP PRODUCE THUNDERSTORMS TONIGHT. MID LEVEL
MOISTURE IS ALSO INCREASING ACROSS THE PANHANDLES FROM THE
SOUTHWEST. THIS MOISTURE IS IN A ZONE OF ELEVATED INSTABILITY WHICH
MAY ALSO HELP SPARK SOME CONVECTION. THUNDERSTORMS MAY HAVE A TOUGH
TIME GETTING INTO THE NORTHWEST ZONES BEHIND FRONT...AS MOUNTAIN
CONVECTION WOULD HAVE TO MAKE IT THAT FAR.

UPPER LEVEL RIDGE OVER THE SOUTHERN ROCKIES AND SOUTHERN PLAINS
WILL RETREAT A LITTLE THROUGH THE WEEKEND TO ALLOW SEVERAL SHORT
WAVES TO MOVE FROM THE ROCKIES ONTO THE PLAINS IN A ZONAL TO
SLIGHTLY NORTHWEST FLOW ALOFT.  RETURN FLOW BEHIND SURFACE COLD
FRONT SHOULD HELP TO INTENSIFY THE DIRECTIONAL SHEAR INTO THE
MOUNTAIN CONVECTION THAT IS EXPECTED TO DEVELOP FRIDAY AFTERNOON.
THESE STORMS SHOULD THEN MOVE EAST SOUTHEAST INTO THE PANHANDLES.
SEE SWODY2 AND HWOAMA FOR THE POSSIBILITY OF SEVERE STORMS ON
FRIDAY.

WENT AHEAD AND ADDED SOME LOW POPS TO THE NORTHWEST ZONES SATURDAY
NIGHT...ONCE AGAIN FOR MOUNTAIN CONVECTION MOVING THIS WAY ALONG
WITH ANOTHER SHORT WAVE.

ANOTHER COLD FRONT TRIES TO MAKE A RUN AT THE PANHANDLES ON MONDAY
MORNING. WILL HOLD OFF ON ANY POPS FOR NOW AS THE NORTHERN STREAM
WAVE ASSOCIATED WITH THIS NEXT FRONT IS WEAKER THAN THE CURRENT ONE
MOVING ACROSS THE WESTERN GREAT LAKES.

COULD ACTUALLY ADD SOME POPS AT LEAST TO THE NORTHWEST ZONES ALL
THE WAY THROUGH THE END OF NEXT WEEK.  UPPER HIGH STARTS TO BUILD
ACROSS THE 4-CORNERS REGION AND THE PANHANDLES GO BACK TO A TYPICAL
SUMMERTIME NORTHWEST FLOW REGIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  89  66  91 /  30  30  30  10
BEAVER OK                  66  87  66  93 /  50  40  40  10
BOISE CITY OK              62  86  63  91 /  30  30  30  20
BORGER TX                  68  90  68  93 /  40  30  30  10
BOYS RANCH TX              65  89  66  94 /  30  20  20  10
CANYON TX                  63  89  65  93 /  30  30  30  10
CLARENDON TX               68  90  68  91 /  40  30  30   0
DALHART TX                 63  88  64  93 /  30  20  20  20
GUYMON OK                  64  89  66  93 /  40  30  30  20
HEREFORD TX                64  91  64  94 /  30  20  20  10
LIPSCOMB TX                67  88  67  94 /  40  40  40   0
PAMPA TX                   68  88  67  90 /  40  30  30   0
SHAMROCK TX                70  90  70  92 /  40  40  40   0
WELLINGTON TX              71  92  70  92 /  40  40  40   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

10/15
Hazardous weather outlook, Jun 30, 12:00 PM CST, 12 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 30 2005

OKZ001>003-TXZ001>020-301800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHEAST HALF
OF THE TEXAS PANHANDLE...OR NORTH AND EAST OF A LINE FROM TEXLINE AND
DALHART...TO LAKE MEREDITH...TO WELLINGTON. THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES FRIDAY AND FRIDAY NIGHT. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS ACROSS THE WESTERN OKLAHOMA AND NORTHWESTERN TEXAS
PANHANDLES SATURDAY EVENING. SOME STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER
DEVELOPMENTS TODAY...AND BE READY FOR ACTIVATION THIS AFTERNOON AND
TONIGHT...AS WELL AS AGAIN FRIDAY AND FRIDAY NIGHT.

HENNIG

In the hours before

Special weather statement, Jul 1, 12:10 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
110 AM CDT FRI JUL 1 2005

OKZ002-010700-
TEXAS OK-
110 AM CDT FRI JUL 1 2005

...STRONG THUNDERSTORM IN TEXAS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF HOUGH AT 110
AM CDT...MOVING SOUTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY SOON DEVELOP.

JJB

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 1, 12:30 AM CST
Where
Texas County, Hooker
Measured
61 kt (70 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.867, -101.217

Reported by a city official that several large trees were blown over in the town of Hooker Oklahoma.

Thunderstorm Wind, Beaver

When
July 1, 1:15 AM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.800, -100.517

Measured at the Oklahoma MesoNet station near Beaver Oklahoma.

Thunderstorm Wind, Beaver

When
July 1, 1:27 AM CST
Where
Beaver County, Beaver
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.817, -100.517

Thunderstorm Wind, Beaver

When
July 1, 1:35 AM CST
Where
Beaver County, 8 mi W of Slapout
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.617, -100.267

Measured at the Oklahoma MesoNet station near Slapout Oklahoma.

Thunderstorm Wind, Beaver

When
July 1, 1:45 AM CST
Where
Beaver County, Elmwood
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.617, -100.517

Trained spotter used anemometer from his work to measure the wind speeds. The spotter also noticed several tree limbs blown down but did not know how large the limbs were.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464687, 5464688, 5464689, 5464690, 5464691.